Colorado, 2017

Wildfire in Colorado, July 1 to 12, 2017

July 1 to 12, 2017 · NWS GJT · 1 event in 1 county or zone

A human-caused fire started northeast of Hayden.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A human-caused fire started northeast of Hayden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 9:47 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 9:47 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1047 AM MDT Sat Jul 1 2017

.SHORT TERM...(Today through Sunday)
Issued at 407 AM MDT Sat Jul 1 2017

GOES 16 imagery is showing some features this morning which models
have been hinting at the past few runs. First upstream is a weak
but defined wave in SW.Utah/NE.Arizona that is embedded in the
general anticyclonic flow over the Great Basin and Rockies. A more
defined trough on H500 hand analysis chart is now hitting the Left
Coast. Seems as though a combo of approaching wave to our west and
outflow from convection form the Southern High Plains is pushing
moisture back westward then northward over W.New Mexico. The 310K
moisture transport vectors indicate this moisture pushing ahead of
the wave into our southeast CWA this morning which helps pops
isolated convection over the southern hills this afternoon.
Handled well in grids attm and no big changes to forecast with
highs popping back up to or above normal. The coastal trough will
be moving eastward overnight into Sunday and really losing
definition as it encounters the building ridge over the SW states.
Low level southerly will bring in a bit more moisture from the
south but nothing to really write home about. Main concern will be
the increase in mid level flow which will bring down some stronger
gusts...especially near virga or showers. Low afternoon humidity
will bring some fire weather concerns with the winds but attm
these conditions remain localized.

.LONG TERM...(Sunday night through Friday)
Issued at 407 AM MDT Sat Jul 1 2017

No major changes in the extended period attm as models continue to
build the high pressure over the Intermountain West...centering
over our CWA by mid-week. Moisture is entraining into this
anticyclonic circulation and models want to pop afternoon
convection from mid-week onward. This should remain isolated with
subsidence aloft and fairly dry low layers. Guidance dew point
numbers suggest moisture becoming a bit more abundant in the far
Desert Southwest and a better tap to this moisture 10 days to 2
weeks out. So maybe there some hope for more widespread
precipitation in the outer periods...but confidence not very high
for that attm. Temperatures remain well above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1048 AM MDT Sat Jul 1 2017

VFR conditions and no CIGS below ILS breakpoints are expected
through the next 24 hours. Winds will be relatively light and
terrain driven. Haze from smoke is likely in the vicinity of KDRO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...NL
Hazardous weather outlook, Jul 1, 3:16 AM MST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
416 AM MDT Sat Jul 1 2017

COZ001>014-017>023-UTZ022>025-027>029-021100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorm development will be possible this afternoon
over the higher terrain of the southern Colorado mountain ranges.
The main threat will be lightning and gusty outflow winds. Fire
starts will also need to be monitored as little to precipitation
is expected with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Mainly isolated afternoon thunderstorms will be possible for the
remainder of the forecast through next week. The main threat will
be lightning from these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
July 1, 2:13 PM MST to July 12, 2:13 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

A wildfire, believe to be caused by humans, burned 482 acres 13 miles northeast of Hayden, CO.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732714.